[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
January 2008

Photodistribution of Blue-Gray Hyperpigmentation After Amiodarone Treatment: Molecular Characterization of Amiodarone in the Skin

Author Affiliations

Author Affiliations: Department of Dermatology (Drs Ammoury, Paul, Launay, Bazex, and Marguery and Ms Alvarez) and Anatomatopathology Laboratory (Dr Lamant), Purpan Hospital and Paul Sabatier University, and Molecular Interaction, Chemical and Photochemical Reactivity Laboratory, National Center of Scientific Research, Paul Sabatier University (Drs Michaud and Chouini-Lalanne), Toulouse, France; and Histology Laboratory, Research Unit, Léonard de Vinci, Bobigny, France (Dr Prost-Squarcioni).

Arch Dermatol. 2008;144(1):92-96. doi:10.1001/archdermatol.2007.25
Abstract

Background  For decades, the photodistributed blue-gray skin hyperpigmentation observed after amiodarone therapy was presumably attributed to dermal lipofuscinosis. Using electron microscopy and high-performance liquid chromatography, we identified amiodarone deposits in the hyperpigmented skin sample from a patient treated with this antiarrhythmic agent. Our findings therefore indicate that the hypothesis relating the blue-gray hyperpigmentation to lipofuscin should be challenged.

Observations  A 64-year-old man, skin phototype III, presented with asymptomatic skin hyperpigmentation that had been slowly developing on sun-exposed areas since April 2004. He had been taking amiodarone for 4 years (cumulative dose, 277 g). Electron microscopy did not show lipofuscin pigments in his skin. Conversely, abundant electron-dense membrane-bound granule deposits were observed in most of the dermal cells (fibroblasts, macrophages, pericytes, Schwann cells, and endothelial cells), especially in photoexposed skin. High-performance liquid chromatography confirmed that the skin deposits were composed of amiodarone. These results demonstrate that amiodarone hyperpigmentation is related to drug deposition on photoexposed skin.

Conclusion  Amiodarone-related hyperpigmentation should be considered a skin storage disease that is secondary to drug deposition.

×